Skip to Content

What to do for withdraws of steroids?

Responses (1)

Anonymous 4 Sep 2010

Hello,

Research conducted by Edward Calvin Kendall at the Mayo Clinic in the medical use of cortisone lead to a Nobel Prize in 1950. The drug simulated cortisol, a naturally occurring, anti-inflammatory hormone produced by the adrenal glands. Such corticosteroid drugs (prednisone, prednisolone, and others) have since benefited many, and are commonly used to treat many conditions including allergic reactions, asthma, rheumatoid arthritis, and inflammatory bowel disease. But they are not without serious drawbacks. The two major problems related to continuous steroid treatment are drug side effects and symptoms due to changes in the balance of normal hormone secretion. The latter typically results from taking doses greater than our body's natural production (about 7.5 mg of prednisone per day). Thus, steroids are typically given for the shortest possible time possible. Once we begin to decrease or discontinue the dose, however, withdrawal symptoms may occur.

Steroid withdrawal symptoms can mimic many other medical problems. Weakness, fatigue, decreased appetite, weight loss, nausea, vomiting, diarrhea (which can lead to fluid and electrolyte abnormalities), and abdominal pain are common. Blood pressure can become too low, leading to dizziness or fainting. Blood sugar levels may drop. Women also may note menstrual changes. Less often, joint pain, muscle aches, fever, mental changes, or elevations of calcium may be noted. Decrease in gastrointestinal contractions can occur, leading to dilation of the intestine (ileus).

Take care

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions